Bad weekend following MTX :0(

So Thursday night is MTX night for me and boy have I been suffering this weekend? I'm not sure why this week has been so different but I spent most of Friday being sick and with a dreadful headache and upset tummy. I've hardly eaten anything all weekend as just not been able to face it. I have been so tired. Its like someone has just zapped what little energy I had left. Which is so hard when you have a young family to look after.

But worst of all I lost so much hair on Saturday that I gave in and had it cut into a shorter style (had a good 6inches cut off). Even my hairdresser who I have been going to for years said how shocked she was at the amount that is coming out and also the condition that my hair is now in. It's gone incredibly dry and is breaking off as well as falling out :0( I know it's incredibly vain but I am so upset about it. In the grand scheme of things it is only hair but It still makes me sad.

Does anyone else loose hair as a result of MTX? I am due to go back to see my Rheumatology team next week so I will speak to them about it. Someone did mention taking more folic acid? Does anyone have any ideas? Also I've been recommended taking Pure Aloe Vera? Can anyone recommend?

((HUGS))

11 Replies

oldestnewest
  • Evening,

    I'm so sorry you are having such a rotten time. You need to speak to someoone asap tomorrow about being so sick (assume you didn't phone anyone on Friday?) I have not been too bad on Mtx, just felt a bit off but nothing like you have had. However we are all different and different drugs effect us in different ways. When I first started on my RA meds I had six months or so of feeling sick (it was as bad as morning sickness) and I lost a lot of weight (but it is all back on now, thanks MTX!) I too had to have all my lovely curls cut off earlier this year (was below shoulder and now elfin short) I just could not cope with 1) the hair loss and 2) I was in so much pain I could not wash it properly. I felt really low after; but do you know what everyone thought it looked fantastic short (i'm still not sure) and all the complements did me the world of good! Your not vain at all the upsetting part is that really the decision was taken out of your hands by RA. Embrace the new hair style; I bet you look great.

    Regards Mel

  • do you take pills or injection? pills did the same to me now on injections and doing better.

  • Cutting hair short usually improves it condition. have you a good diet?. vitamin e is good for hair. unfortunately hair loss is a side effect of methotrexate as is the nausea..speak to to your rheum team about increasing the number of days you take folic acid and also to see if you can get some anti nausea medication.

    I hope the hair loss slows down and that you feel less sick soon.

    Take care

    Alison xx

  • Hi Mel,

    Thanks for you're comments. I did leave a message for the specialist team on Friday but its an answer phone and they ring you back within 24hrs but not including a weekend (which is helpful) I will try ringing them again tomorrow as although I have felt yuk after each week (this is the 8th week) It has been nothing like this week. I'm still not really seeing any of the positives people keep telling me about (lol) only the side effects of this horrible drug. I really hope that when it does kick in it will make a difference to my day to day life, otherwise it all seems a bit pointless?

    You're absolutely right about the new hair, I will try and embrace it. I'm glad I'm not alone in feeling this way.

    Thank you again ;0)

  • Hi Alison.

    Yes My diet is really good, Lots of fresh fruit and veg and I try and keep all fats to a minimum.

    I will look into Vitamin E, thank you. I will speak to Rheumy about the folic acid as I see that a lot of people take it more than once a week whereas I only take 10mgs once a week three days after the MTX. I guess everyone is different but 10mgs doesn't really seem to be doing much for me?

    Thanks for you're comments. ;0)

  • Having been on MTX since last November, the last couple of months I've had problems with feeling very sick the day after taking it. I was originally put on one folic acid tablet the day following but last Rheumy Nurse appointment she suggested taking 1 the day before too. Trouble was I kept forgetting until this week and that, probably in conjunction with rather a lot of jamican ginger cake, seems to have stopped the problem this week:>) I've seen comments ginger is supposed to be good but had found that crystalised ginger didn't do much. Trouble is jamaican ginger cake is rather fattening so may have to see if an additional folic acid helps.

    Take care.

    Nicola

  • Ginger biscuits are good for feeling 'icky.

    Not sure if they are less fattening than ginger cake but they help me.

    Judi

  • i'm on mxt as well,but i don't seem to have these problems,but i've had my f,acid inceased to 3days after jab. I have had my hair cut shorter as i couldn't hold hairdryer very well. My hairdresser didn't realise that my hair was curly. She said it will be easier to manage and it is,mind you mine is coloured five different colours. My problems seem to be fatique,i'm constantly lacking in energy,i could go on,but thats for another blog when i feel up to writing it.

    You don't say whether your taking pills or jabs i don't know whether that would make a difference. It could be that you might have had a bit of a virus and thats how it came out. I don't know but i'm hoping that you feel brighter today.

    Best wishes,sylvia. xx

  • I lost hair bad when taking MTX orally. Switching to injections helped some. I take folic acid every day except the day I take MTX. My rheummy told me to take Biotin for my hair loss and it seems to help. He also has me take a pill called Leucovorin 12 hours after my MTX injection, that's supposed to help with side affects.

  • When I first started taking MTX I lost hair,mostly when washing it.I spoke to my rheumy nurse and she suggested I take more Folic Acid.I take MTX on a Saturday then one Folic Acid on Mon. Tues. Wed. and Thurs.My hair has grown back,in fact at the moment it seems to be growing quicker!As for a sickly feeling,I found a glass of Lucozade helped. Take care, Brenda

  • My Rheumy suggested eating pasta the day of taking mtx. It does seem to help. I also take it around 5:00 - 6:00 pm, that way I usually sleep off the worse part of it. I have been on mtx and humira for several yrs. Doesnt it seem extremely unfair that we suffer from this condition, then have to take meds that make us feel bad for several days? I pray that you feel better soon. I wish that I could take it away for you. I bet your hair looks wonderful! Take care. Linda

You may also like...